Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 40, NWS Albuquerque, NM

May 29, 2005Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 29, 2005, 3:57 PM MDT for Harding County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 3:57 PM MDT (21:57 UTC)
Expired
May 29, 2005, 4:31 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Harding County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 292158
SVRABQ
NMC021-292230-
/O.NEW.KABQ.SV.W.0040.050529T2157Z-050529T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
357 PM MDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 430 PM MDT

* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTHEAST OF CHICOSA LAKE STATE PARK...OR ABOUT 26 MILES
  NORTH OF MOSQUERO...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YATES AROUND 425 PM MDT...

SEVERE STORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE INDOORS AND
AVOID WINDOWS.

LAT...LON 3618 10399 3617 10380 3611 10381 3610 10379
      3609 10364 3596 10380 3590 10399 3603 10425
      3621 10439 3623 10401

$$

23
2 follow-up statements
000 
WWUS55 KABQ 292220
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
418 PM MDT SUN MAY 29 2005

NMC021-292230-
/O.CON.KABQ.SV.W.0040.000000T0000Z-050529T2230Z/
HARDING-
418 PM MDT SUN MAY 29 2005

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HARDING COUNTY UNTIL 430 PM MDT...

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHWEST OF YATES...OR ABOUT 27 MILES NORTH OF 
MOSQUERO...MOVING SOUTHEAST AT 5 MPH. ANOTHER STORM WAS LOCATED NEAR 
MILLS AND IS MOVING SOUTHWEST AND WILL BE NEAR CHICOSA LAKE STATE 
PARK BY 430 PM MDT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YATES AROUND 430 PM MDT...

LAT...LON 3618 10399 3617 10380 3611 10381 3610 10379
      3609 10364 3596 10380 3590 10399 3603 10425
      3621 10439 3623 10401

$$

23
000 
WWUS55 KABQ 292231
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
431 PM MDT SUN MAY 29 2005

NMC021-292241-
/O.EXP.KABQ.SV.W.0040.000000T0000Z-050529T2230Z/
HARDING-
431 PM MDT SUN MAY 29 2005

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR NORTHWESTERN HARDING
COUNTY AT 430 PM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.

LAT...LON 3618 10399 3617 10380 3611 10381 3610 10379
      3609 10364 3596 10380 3590 10399 3603 10425
      3621 10439 3623 10401

$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:00 PM MDT, 57 minutes earlier.

Area forecast discussion, May 29, 3:00 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN MAY 29 2005

.DISCUSSION...CONVECTION FIRED RAPIDLY AND RATHER EARLY THIS MORNING
AS OPPOSED TO PREVIOUS DAYS. BEGINNING TO LOOK AS IF FRONTAL
BOUNDARY MAY STALL WITH JUST A SHIFT TO EAST TO SOUTHEAST WINDS IN
THE PLAINS RATHER THAN A GOOD NORTH TO NORTHEAST SURGE THROUGH THE
PLAINS. THEREFORE RAISED TEMPS FOR MONDAY A BIT...THOUGH EXPECTED
LOW OVERCAST MAY IMPAIR WARMING NORTHEAST AND EAST CENTRAL ANYWAY.

UPPER LOW NOW SWINGS A BIT FARTHER SOUTH THAN WHAT WAS FORECAST
SATURDAY. NAM MOS GUIDANCE ESPECIALLY CRANKS UP THE WIND IN WESTERN
NM MONDAY. PER COORDINATION WITH FGZ WILL NOT ISSUE WIND ADVY AT
THIS TIME...AND WILL HOLD WINDS ABOUT ONE CATEGORY BELOW ADVY
LEVELS.

ANOTHER SURFACE BOUNDARY LOOKS MORE DEFINITE TUESDAY/TUESDAY NIGHT
TO AFFECT THE NORTHEAST AND POSSIBLY EAST CENTRAL. BY WEDNESDAY...A
WEAK LOW STARTS TO APPROACH THE SRN CA COAST...WHILE MOSTLY A ZONAL
FLOW DOMINATES NM. THEREFORE EXPECT DAILY ROUNDS OF AFTERNOON AND
EVENING THUNDERSTORMS TO AFFECT MAINLY THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN EASTWARD THROUGH MIDWEEK AT LEAST.

SOME CHANGES TO SKY COVER LATE IN THE WEEK AS SLUG OF HIGH LEVEL
MOISTURE SPREADS FROM OUR SOUTHWEST ACROSS THE STATE DUE TO THE
APPROACHING UPPER LOW. THE LOW TRACKS ALONG THE SRN AZ
BORDER...POSSIBLY PHASING WITH A DEEPER TROUGH CROSSING THE GREAT
BASIN/NORTHER ROCKIES. COULD BE MORE DRYLINE ACTIVITY THROUGH THE
END OF THE WEEK...WITH BREEZY TO WINDY CONDITIONS NEXT WEEKEND AS
THE TROUGH LINGERS TO OUR WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  48  84  49  82 /   0  10  10   0
GALLUP..........................  48  79  42  80 /  20   0   0   0
GRANTS..........................  49  80  45  80 /  20   0   0   0
GLENWOOD........................  52  85  49  86 /  20   0   0   0
CHAMA...........................  36  71  32  69 /  20  30  20  10
LOS ALAMOS......................  47  72  43  71 /  20  20  20  10
RED RIVER.......................  34  61  33  63 /  30  40  30  30
TAOS............................  44  70  39  71 /  20  20  20  10
SANTA FE........................  46  75  45  74 /  30  20  20  10
SANTA FE AIRPORT................  50  79  47  77 /  30  20  20  10
ESPANOLA........................  45  80  44  79 /  20  20  20  10
ALBUQUERQUE HEIGHTS.............  57  83  57  82 /  20   0   0  10
ALBUQUERQUE VALLEY..............  53  84  52  83 /  20   0   0   0
ALBUQUERQUE FOOTHILLS...........  56  80  54  81 /  20  10  10  10
ALBUQUERQUE WEST MESA...........  56  84  55  82 /  20   0   0   0
SOCORRO.........................  52  85  50  85 /  20   0   0   0
SANDIA PARK/CEDAR CREST.........  45  72  45  73 /  30  20  20  10
MORIARTY/ESTANCIA...............  42  75  43  75 /  30  20  20  10
CARRIZOZO.......................  52  83  53  81 /  30   0   0   0
RUIDOSO.........................  40  76  47  74 /  30  10  20  10
RATON...........................  43  67  43  69 /  60  40  40  30
LAS VEGAS.......................  45  71  44  72 /  40  40  30  30
ROY.............................  49  64  48  73 /  60  40  40  30
CLAYTON.........................  52  65  50  72 /  60  40  40  30
SANTA ROSA......................  54  73  54  80 /  40  20  30  20
TUCUMCARI.......................  55  74  55  79 /  50  30  40  20
FORT SUMNER.....................  54  74  58  81 /  40  20  30  20
CLOVIS..........................  56  73  57  80 /  40  30  30  20
PORTALES........................  56  77  56  78 /  40  30  30  20
ROSWELL.........................  60  85  60  86 /  30  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 29, 6:00 AM MDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAY 29 2005

NMZ001>021-026-301200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
538 AM MDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY OVER THE
NORTHEAST CORNER OF THE STATE STRETCHING FROM THE EASTERN SLOPES
OF THE SANGRE DE CRISTO MOUNTAINS TO THE TEXAS STATE BORDER THIS
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AS WELL AS AN
ISOLATED TORNADO ARE POSSIBLE AS A COLD FRONT SWINGS THROUGH THE
NORTHEAST CORNER OF NEW MEXICO.

HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER
NORTHERN NEW MEXICO. THE MAIN AREA OF CONCERN INCLUDE THE CABRESTO
CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES. SIGNIFICANT
PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN FOR MEMORIAL DAY. PRECIPITATION
WILL DEVELOP DURING THE AFTERNOON AND PERSIST THROUGH THE EVENING
HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG GUSTY WINDS.

HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER
NORTHERN NEW MEXICO. SIGNIFICANT PRECIPITATION THIS WEEKEND COULD
ALLOW WATERWAYS TO RISE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
MANY AREAS ACROSS NORTHERN AND EASTERN NEW MEXICO. REPORT SEVERE
WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.

VISIT HTTP://WWW.SRH.NOAA.GOV/ABQ FOR THE LATEST WARNINGS AND
STATEMENTS OR STAY TUNED TO NOAA WEATHER RADIO.

DPORTER

In the hours before

Special weather statement, May 29, 1:58 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
158 PM MDT SUN MAY 29 2005

NMZ005-292045-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER WESTERN MORA COUNTY...

AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WINDS
UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES
SOUTHEAST OF OCATE. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL MORA
COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, May 29, 2:01 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
201 PM MDT SUN MAY 29 2005

NMZ005-292045-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER FAR WESTERN MORA COUNTY...

AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHEAST OF LA CUEVA.
MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GOLONDRINAS.

23
Special weather statement, May 29, 2:15 PM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT SUN MAY 29 2005

NMZ014-292100-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-

...STRONG THUNDERSTORM MOVING WESTERN CATRON COUNTY...

AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...WESTERN CATRON COUNTY WINDS UP TO 50 MPH AND HAIL UP TO ONE
HALF INCH IN DIAMETER NEAR MOGOLLON. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALMA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, May 29, 2:34 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
234 PM MDT SUN MAY 29 2005

NMZ005-011-012-292115-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE
COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER SOUTHWESTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES...

AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WINDS
UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR RIBERA.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANTON CHICO...CHAPELLE...
SAN MIGUEL...SENA...TECOLOTITO AND VILLANUEVA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, May 29, 2:55 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT SUN MAY 29 2005

NMZ009-292145-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-

...STRONG THUNDERSTORM MOVING OVER CENTRAL VALENCIA COUNTY...

AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WINDS
UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES WEST
OF LOS CHAVEZ. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ADELINO...JARALES...LOS
TRUJILLOS-GABALDON...RIO COMMUNITIES AND TOME-ADELINO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, May 29, 3:43 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
343 PM MDT SUN MAY 29 2005

NMZ006-007-292230-
FAR NORTHEAST PLAINS-HARDING COUNTY-

...STRONG THUNDERSTORM MOVING OVER SOUTHEAST COLFAX AND NORTHWEST
HARDING COUNTIES...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAIN...WINDS UP TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTH OF
MILLS. MOVEMENT WAS SOUTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHICOSA LAKE STATE PARK
AND YATES.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:50 PM MDTSevere Thunderstorm WarningABQColfax40 min
May 29, 4:14 PM MDTSevere Thunderstorm WarningABQChaves46 min
May 29, 5:56 PM MDTSevere Thunderstorm WarningABQGuadalupe42 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.